Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 12:30 PM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 12:30 PM CDT (17:30 UTC)
- Expired
- Aug 23, 2012, 1:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
Counties Pope County, MN, Stevens County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 1:10 PM CDT | HAIL 1 | 6 Ssw Hancock, MN | HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN AND BEANS. |
| Aug 23, 1:10 PM CDT | HAIL 1 | 7 Ssw Hancock, MN | HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN AND BEANS. |
| Aug 23, 1:15 PM CDT | HAIL 0.88 | 5 S Hancock, MN | HAILED FOR TEN MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WWUS83 KMPX 231730 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT THU AUG 23 2012 MNZ047-048-055-231830- POPE-STEVENS-SWIFT- 1230 PM CDT THU AUG 23 2012 AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD. HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CLONTARF. GILCHRIST. SEDAN. DANVERS. BENSON. MORRIS. GLENWOOD. STARBUCK. LAKE MINNEWASKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618 TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604 $$ TDK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:57 AM CDT, 33 minutes earlier.
Area forecast discussion, Aug 23, 11:57 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1157 AM CDT THU AUG 23 2012 .PREV DISCUSSION... /ISSUED 409 AM CDT THU AUG 23 2012/ OVERVIEW...SEVERAL CHANCES FOR RAIN IN THE COMING DAYS WITH NEAR TO ABOVE NORMAL TEMPS THROUGH THE WEEKEND. SURFACE LOW IN THE PLAINS NOT SHOWING MUCH CHANGE IN INTENSITY BUT IT IS SLIDING EAST WITH TIME. 3MB 6-HR MSLP CHANGE IN WEST CENTRAL MN THIS MORNING. PRESSURE FALLS NEARLY CO-LOCATED WITH NOSE OF THE LLJ AND MOISTURE TRANSPORT. ALSO IN THIS VICINITY IS A NICE POCKET OF MUCAPE INCREASE OVER THE LAST 3 HOURS...ROUGHLY 400-600 J/KG TO GO ALONG WITH THE THICKNESS RIDGE. NO SURPRISE WE ARE GENERATING SHOWERS AND STORMS THIS MORNING. THE 850MB JET TAKES ITS TIME BEFORE SLIDING EAST...BUT THINK THE PRECIP FOCUS WILL BE ACROSS THE NORTHERN FORECAST AREA AND INTO NORTHERN MN AND NORTHWEST WI. THESE SHOWER WILL TAKE QUITE SOME TIME TO CLEAR ESPECIALLY WITH THE WARM FRONT IN THE AREA. EVEN WITH THE PRECIP LARGELY MOVING OUT DURING THE AFTERNOON...THIS RAIN WILL PLAY A HUGE ROLE IN THE TEMPERATURE FORECAST TODAY. THERE IS LARGE BUST POTENTIAL HERE. THE TEMP PROFILE AND EXPECTED CLEARING IN FAR SOUTHERN MN WARRANTS LOWER 90S...BUT THERE SHOULD BE A SHARP CUTOFF BETWEEN LOWER 80S AND LOWER 90S DEPENDING ON WHERE THE CLOUDS END UP...PERHAPS EVEN BISECTING THE METRO. AFTER A RELATIVE LULL IN ACTIVITY ON FRIDAY...STRONG UPPER LOW CURRENTLY OFF THE COAST OF BRITISH COLUMBIA DIVES INTO NORTH DAKOTA AND THEN LIFTS OFF TOWARD LAKE WINNIPEG BY MID DAY SATURDAY. STRONG DYNAMICAL FORCING IS NORTH...BUT GOOD THETA-E ADVECTION EXTENDS WELL SOUTH INTO THE MID/UPPER MISSISSIPPI RIVER VALLEY. THERE IS A SECONDARY AND MUCH WEAKER SURFACE LOW IN THE SOUTHERN PLAINS THIS WEEKEND...BUT THAT WASHES OUT WITH TIME. IN THE EXTENDED...LONGWAVE FLOW FAVORS AN UPPER RIDGE OR WEAK UPPER HIGH PREVAILING OVER THE SOUTHWEST CONUS AND PORTIONS OF THE CENTRAL CONUS...AND A MEAN LONGWAVE TROUGH ALONG THE EAST COAST. THIS FAVORS ABOVE NORMAL TEMPS OVER A LARGE PORTION OF THE COUNTRY OUT SIDE OF THE EAST COAST...WHICH ALSO SHOULD BE FAIRLY WET. && .AVIATION.../18Z TAF ISSUANCE/ CONVECTION HAS ALREADY BEGUN ACROSS WC MN EARLY THIS AFTN WHICH IS LIKELY THE BEGINNING OF AN ACTIVE AFTN...ESPECIALLY EARLY AT RWF/STC...THEN TRANSITIONING TO THE E/SE LATE THIS AFTN/EVENING. KEPT TIMING CLOSE TO AN EXPERIMENTAL PRODUCT THAT ILLUSTRATES THE HIGHER PROBABILITY OF CONVECTION BASED ON SPECIFIC PARAMETERS ACROSS RWF/STC BETWEEN 18-22Z. ANYWAY...THE INITIAL CONVECTION ACROSS WC MN WILL LIKELY MOVE N/NE DURING THE EARLY AFTN...THEN AFT 20Z...A LINE OF CONVECTION WILL MOST LIKELY DEVELOP ACROSS SW MN...AND BEGIN TO MERGE WITH THE CONVECTION TO THE N. THIS WILL LEAD TO HIGHER PROBABILITIES OF TSRA AT RWF/STC THRU 22Z...THEN MSP/RNH AFT 23Z. AXN WILL LIKELY BE TOO FAR NW FOR ANY WIDESPREAD CONVECTION. ALTHOUGH THERE COULD BE VCSH OR +SHRA IN THE SW PART OF THE TAF AREA. WINDS WILL BE GENERALLY FROM THE S/SW THIS AFTN...AND GUSTY FOR RWF. EXPECT A DECREASE DURING THE EVENING...THEN INCREASING ONCE AGAIN AFT 15Z/24. ALTHOUGH FG/IFR CIG POTENTIAL IS POSSIBLE AT STC/RWF DURING THE EARLY MORNING HRS...KEPT CIGS VFR...WITH ONLY IFR VSBYS. TIMING AND HOW WIDESPREAD THE VSBYS/CIGS BECOME IS LOW. MSP...A LINE OF CONVECTION WILL LIKELY DEVELOP W/SW OF THE TERMINAL SITE UNTIL AFT 23Z...THEN BECOMING NUMEROUS TO WIDESPREAD BETWEEN 23-02Z. CONFIDENCE IS FAIRLY HIGH FOR TSRA...BUT TIMING REMAINS THE PROBLEM ALONG WITH HOW LOW TO TAKE VSBYS. WILL CONTINUE WITH VFR CIGS...AND A TEMPORARY PERIOD OF MVFR VSBYS. THIS WILL LIKELY CHG BASED ON HIGH WIDESPREAD THE CONVECTION GETS WEST OF MSP. WINDS WILL BE GENERALLY FROM THE SW/S DURING THE NEXT 24-30 HRS...WITH A FEW GUSTS ARND 20 KTS THIS AFTN. KMSP... /OUTLOOK FOR KMSP/ FRI...VFR TSRA/SHRA EAST OF THE TERMINAL SITE. SAT...VFR EARLY...BECOMING VFR WITH TSRA/SHRA BY LATE IN THE DAY OVERNIGHT. SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA EAST OF TERMINAL SITE AFT 18Z. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/JLT
Hazardous weather outlook, Aug 23, 4:55 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 455 AM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 455 AM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. THERE SHOULD BE A BREAK IN THE ACTION FOR A FEW HOURS BEFORE MORE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT FOR SEVERE WEATHER LOOKS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 23, 11:16 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1116 AM CDT THU AUG 23 2012 MNZ055-056-231645- CHIPPEWA-SWIFT- 1116 AM CDT THU AUG 23 2012 AT 1111 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILAN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MILAN. BIG BEND CITY. LAT...LON 4527 9579 4515 9565 4506 9590 4512 9599 TIME...MOT...LOC 1616Z 235DEG 16KT 4513 9588 SPD
Local storm report, Aug 23, 11:24 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL ESE MILAN 45.11N 95.91W
08/23/2012 M0.88 INCH CHIPPEWA MN TRAINED SPOTTER
&&
SPDSpecial weather statement, Aug 23, 11:30 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT THU AUG 23 2012
MNZ055>057-231715-
CHIPPEWA-KANDIYOHI-SWIFT-
1130 AM CDT THU AUG 23 2012
AT 1127 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
APPLETON TO 7 MILES SOUTHEAST OF DANVERS TO 4 MILES EAST OF DE GRAFF.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BENSON
MURDOCK.
DE GRAFF.
DANVERS.
BENSON.
SUNBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4541 9578 4540 9529 4540 9494 4512 9520
4512 9552 4515 9598
TIME...MOT...LOC 1630Z 246DEG 28KT 4519 9595 4522 9561
4525 9536
SPDSpecial weather statement, Aug 23, 12:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT THU AUG 23 2012 MNZ047-048-055-231830- POPE-STEVENS-SWIFT- 1230 PM CDT THU AUG 23 2012 AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD. HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CLONTARF. GILCHRIST. SEDAN. DANVERS. BENSON. MORRIS. GLENWOOD. STARBUCK. LAKE MINNEWASKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618 TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604 TDK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:16 AM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 23, 11:30 AM CDT | Special Weather Statement | MPX | Swift | 45 min |
| Aug 23, 1:07 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 53 min |
| Aug 23, 2:49 PM CDT | Special Weather Statement | MPX | Pope | 41 min |
| Aug 23, 2:50 PM CDT | Areal Flood Advisory | MPX | Pope, Stevens, Swift | 3 hr |
| Aug 23, 5:03 PM CDT | Special Weather Statement | MPX | Wright | 27 min |
| Aug 23, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 54 min |
| Aug 23, 6:31 PM CDT | Special Weather Statement | MPX | Isanti, Kanabec, Mille Lacs | 44 min |
| Aug 23, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.